Montana, 2010

Tornado and Hail in Montana, July 2, 2010

July 2, 2010 · NWS BYZ · 3 events in 2 counties and zones

At approximately 345pm to about 352pm, a supercell thunderstorm producing a tornado with surrounding microburst damage along with large hail occurred about 15 miles northeast of Wilsall over the foothills of the Crazy Mountains in Park County. Thousands of trees were damaged, including large trees that were uprooted or snapped off at the base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

At approximately 345pm to about 352pm, a supercell thunderstorm producing a tornado with surrounding microburst damage along with large hail occurred about 15 miles northeast of Wilsall over the foothills of the Crazy Mountains in Park County. Thousands of trees were damaged, including large trees that were uprooted or snapped off at the base. Trees as large as three to four feet in diameter were uprooted and/or snapped. EF-2 scale damage with estimated wind speeds up to 120 mph was determined with this tornado. Large hail was also reported with this thunderstorm as it moved east of the Crazy Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 2, 1:59 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 2, 1:59 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
259 PM MDT FRI JUL 2 2010

.SHORT TERM...VALID FOR SAT AND SUN...

SOME CONVECTION ALREADY FIRING OFF ACROSS PARK COUNTY THIS
AFTERNOON. SHOULD CONTINUE TO SEE THINGS FIRE THROUGH THE
AFTERNOON AS THE COLD FRONT MOVES THROUGH THE REGION. WILL
CONTINUE THE MENTION OF SEVERE WEATHER FOR MOST AREAS THROUGH THE
EVENING. SOME STRONG WIND GUSTS ALREADY REPORTED IN NORTH CENTRAL
MONTANA SO THINK THIS WILL CONTINUE TO BE THE MAIN THREAT TODAY
BUT STILL CANT RULE OUT LARGE HAIL AS WELL. STILL THINK THE FRONT
WILL MOVE THROUGH BILLINGS MID AFTERNOON AND TO THE DAKOTAS
BORDER BY LATE AFTERNOON. SATURDAY WILL BE MUCH COOLER BEHIND THE
FRONT WITH THE TROUGH OVER THE REGION. SATURDAYS PRECIP CHANCES
WILL BE MUCH LOWER THAN TODAYS AND HAVE KEPT ISOLATED TO
SCATTERED POPS GOING FOR NOW. SUNDAY WILL BE SLIGHTLY WARMER EVEN
THOUGH SOME TROUGHINESS REMAINS OVER THE AREA BUT THE PRECIP
CHANCES WILL BE EVEN LESS AND HAVE KEPT THINGS MOSTLY DRY FOR
NOW.

SO OVERALL A MUCH COOLER WEEKEND THAN THE TEMPS THE PAST FEW DAYS
WITH PRECIP CHANCES MUCH LESS THAN THE PAST FEW DAYS. SOLUM

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MEDIUM AND LONG RANGE MODELS REMAIN IN GOOD AGREEMENT AND HAVE
ONLY MADE SOME MINOR ADJUSTMENTS TO THE FORECAST.

UNSETTLED WEATHER PATTERN SETTING UP ON MONDAY AS AN UPPER TROUGH
OF LOW PRESSURE MOVES ACROSS THE AREA. THIS SYSTEM WILL BE
DYNAMIC AS MODERATE QG FORCING PUSHING THROUGH ALONG WITH A
SURFACE COLD FRONT. BEST CHANCE FOR POPS WILL BE ALONG THE
NORTHERN ZONES AND HAVE INCREASED POPS SLIGHTLY. LOWERED
TEMPERATURES A FEW DEGREES MONDAY BUT MAY STILL BE A FEW DEGREES
TO HIGH. UNSTABLE NORTHWEST FLOW TO CONTINUE OVER THE AREA
TUESDAY AND WEDNESDAY WITH SEVERAL UPPER LEVEL DISTURBANCES
EMBEDDED IN THIS FLOW. MOISTURE LOOKS LIMITED AT THIS TIME BUT
ENOUGH LIFT SHOULD BE OVER THE AREA FOR ISOLATED SHOWERS AND
THUNDERSTORMS. FLOW BECOMING ZONAL THURSDAY AND FRIDAY AND THE
ONLY PRECIPITATION CHANCES WILL BE OVER THE SOUTHWEST MOUNTAINS.
TEMPERATURES WILL BE COOLER FOR TUESDAY THROUGH FRIDAY WITH NEAR
SEASONAL VALUES EXPECTED. HIGHS WILL BE IN THE UPPER 70S TO LOWER
80S THROUGHOUT THE PERIOD. RICHMOND

&&

.AVIATION...

A STRONG COLD FRONT WILL MOVE ACROSS THE FORECAST AREA LATE THIS
AFTERNOON AND EVENING WITH SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG THE FRONT. A FEW THUNDERSTORMS MAY BE SEVERE WITH THE MAIN
THREAT BEING HAIL AND STRONG WINDS GUSTS. MVFR/IFR CONDITIONS CAN
BE EXPECTED WITH THE STRONGER STORMS. THUNDERSTORMS WILL DECREASE
THIS EVENING BUT SCATTERED SHOWERS WILL BE POSSIBLE. THE FRONTAL
PASSAGE WILL BRING WESTERLY WINDS OF TO 20 TO 35 MPH. THE GUSTY
WINDS WILL LAST FOR SEVERAL HOURS. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 058/073 051/081 055/078 053/074 053/078 057/081 061/081
    42/T    21/B    13/T    22/T    11/B    11/B    11/B
LVM 048/070 042/079 046/078 046/073 044/077 049/080 053/080
    53/T    11/B    13/T    22/T    11/U    11/B    11/B
HDN 056/073 052/083 055/081 054/077 052/080 057/084 061/083
    42/T    22/T    12/T    22/T    11/B    11/B    11/B
MLS 058/075 052/080 057/080 055/078 053/080 058/083 061/082
    62/T    21/B    12/T    22/T    11/U    11/B    11/B
4BQ 057/072 053/082 058/081 055/079 053/079 057/082 062/082
    42/T    32/T    12/T    22/T    22/T    11/B    11/B
BHK 056/074 051/077 054/078 053/075 052/078 056/081 057/080
    62/T    32/T    12/T    22/T    21/U    11/B    11/B
SHR 051/072 045/078 048/080 048/075 048/077 053/082 058/082
    32/T    23/T    12/T    22/T    22/T    21/B    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 28>31-34-35-38>42-56>58-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 2, 12:53 PM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
153 PM MDT FRI JUL 2 2010

MTZ028>042-056>058-063>068-WYZ098-099-032000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
153 PM MDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON
AND THIS EVENING WITH SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD
AND BEHIND THE FRONT. A FEW OF THESE THUNDERSTORMS COULD BECOME
SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND STRONG WINDS.
THE AREA WITH THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
FROM FORSYTH WEST THROUGH LIVINGSTON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 12:59 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
159 PM MDT FRI JUL 2 2010

MTZ028-063-022100-
JUDITH GAP MT-SOUTHERN WHEATLAND MT-
159 PM MDT FRI JUL 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN GOLDEN
VALLEY AND WHEATLAND COUNTIES UNTIL 300 PM MDT...

AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HARLOWTON...MOVING NORTH AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOOK FOR
WIND GUSTS TO 40 MPH AS WELL.

AREAS AFFECTED BY THIS STORM INCLUDE...HARLOWTON...HEDGESVILLE AND
JUDITH GAP.

LAT...LON 4654 10940 4624 10957 4627 10991 4654 10987
      4654 11029 4671 11028 4671 11017 4675 11009
      4675 10996 4670 10982 4670 10941 4676 10937
TIME...MOT...LOC 1958Z 192DEG 28KT 4638 10972
Special weather statement, Jul 2, 1:32 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
232 PM MDT FRI JUL 2 2010

MTZ028-029-041-042-063-022130-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-NORTHERN SWEET GRASS
MT-SOUTHERN WHEATLAND MT-
232 PM MDT FRI JUL 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...NORTHEASTERN
SWEET GRASS...SOUTHEASTERN WHEATLAND AND WESTERN MUSSELSHELL COUNTIES
UNTIL 330 PM MDT...

AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS IN SOUTHERN GOLDEN VALLEY COUNTY...MOVING
NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

AREAS AFFECTED BY THESE STORMS
INCLUDE...ROUNDUP...RYEGATE...BELMONT...FRANKLIN...CUSHMAN...LAVINA
AND KLEIN.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4676 10906 4676 10899 4652 10823 4613 10898
      4613 10941 4611 10941 4611 10943 4597 10943
      4613 10972 4677 10913
TIME...MOT...LOC 2031Z 216DEG 34KT 4617 10952

RNL
Special weather statement, Jul 2, 2:34 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MDT FRI JUL 2 2010

MTZ028-040-041-068-022200-
CRAZY MOUNTAINS MT-NORTHERN PARK MT-NORTHERN SWEET GRASS MT-SOUTHERN
WHEATLAND MT-
334 PM MDT FRI JUL 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK...NORTHWESTERN
SWEET GRASS AND SOUTHWESTERN WHEATLAND COUNTIES UNTIL 400 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF CLYDE PARK...OR 30 MILES NORTH
OF LIVINGSTON...MOVING EAST AT 40 MPH. THIS STORM WILL CROSS THE
NORTHERN PART OF THE CRAZY MOUNTAINS.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME NORTHERN
PARK...EXTREME NORTHWESTERN SWEET GRASS AND SOUTHWESTERN WHEATLAND
COUNTIES.

LAT...LON 4618 11080 4620 11073 4620 11051 4619 11031
      4632 11032 4641 11002 4606 10995 4600 11079
TIME...MOT...LOC 2132Z 250DEG 42KT 4612 11058

The radar

The Billings radar (KBLX), 146 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Tornado, Park

When
July 2, 2:45 PM MST to 2:52 PM MST
Where
Park County, 13.69 mi NE of Wilsall Arpt to 15.77 mi NE of Wilsall Arpt
Rating
EF2
Path length
2.09 mi
Path width
150 yd
Property damage
$33,000
Reported by
Public
Coordinates
46.182, -110.444

At approximately 345pm to about 352pm, a supercell thunderstorm produced a tornado with surrounding microburst damage occurred about 15 miles northeast of Wilsall over the foothills of the Crazy Mountains in Park County. Thousands of trees were damaged, including large trees that were uprooted or snapped off at the base. Trees as large as three to four feet in diameter were uprooted and/or snapped. EF-2 scale damage with estimated wind speeds up to 120 mph was determined with this tornado.

Hail, Wheatland

When
July 2, 3:10 PM MST
Where
Wheatland County, 7.06 mi SSW of Twodot
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.320, -110.100

Hail, Wheatland

When
July 2, 3:28 PM MST
Where
Wheatland County, 0.84 mi SE of Hrlwtn Whtlnd Co Arp
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.440, -109.840

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyThe tornado archive for Montana, 2010Warnings in Montana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234283, 242388, 242389.